How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Dr. Rossi Your Own Question
Dr. Rossi
Dr. Rossi, Psychotherapist
Category: Mental Health
Satisfied Customers: 4627
Experience:  PsyD, LPC, CHt
19260254
Type Your Mental Health Question Here...
Dr. Rossi is online now
A new question is answered every 9 seconds

Please could someone give me some advice on how to get a proper/decent

This answer was rated:

Please could someone give me some advice on how to get a proper/decent night's sleep?

I have had sleep problems for some time, which I know are affected by how bad my depression is. I currently take Olanzapine which gives some help with sleep, but this is being changed in 10 days so I am concerned that my problem will worsen, especially as the new meds have a common side effect of insomnia!

Thanks

Sue

Dr. Rossi :

Hi Sue,

Dr. Rossi :

are you taking any other sleep aids?

Customer:

I can take Promethazine if needed but I don't like to use that all the time as it leaves me feeling groggy the next day

Dr. Rossi :

If you're taking any antidepressants at the moment?

Customer:

Yes, I take Agomelatine (50mg)

Dr. Rossi :

Thank you for clarifying. Antidepressants can suppress your REM sleep cycle

Dr. Rossi :

Are you having difficulties falling asleep, staying asleep/early waking up?

Customer:

I usually get to sleep okay but I struggle to stay asleep

Customer:

Occasionally I don't get off easily but normally I do

Customer:

Once I am awake my head is too busy to sleep again

Dr. Rossi :

There are few different options for sleep both medications and natural? Are you open to natural options?

Customer:

Yes

Customer:

The less drugs I take the better

Dr. Rossi :

Ok

Dr. Rossi :

There are herbal options such as : Valerian, Lemon Balm, Lady's Slipper

Dr. Rossi :

As well as aminoacids- GABA and L-trytophane

Dr. Rossi :

Then there is Melatonin but your Valdoxan already should be acting on the Melatonin receptors

Dr. Rossi :

Another non medication option is self hypnosis prior to bed time.

Customer:

Ok, is this something easy to do?

Dr. Rossi :

Unfortunately the Valdoxan also can increase the production of dopamine and norepenephrine which, could cause this early/frequent waking up

Dr. Rossi :

Because those are chemicals associates w/ the fight or flight response

Dr. Rossi :

Yes, you could either use a pre-recorded self hypnotic CD/MP3 from amazon

Dr. Rossi :

Or you could also work for a few sessions w. a hypnotherapist. Some insurance covers hypnosis

Dr. Rossi :

Another option is autogenic training (a form of self hypnosis)

Customer:

I've never heard of that

Dr. Rossi :

This is the manual for that

Dr. Rossi :

www.welz.us/Autogenic.pdf

Dr. Rossi :

Something else that could be helpful is the use of Blue UV spectrum light box

Customer:

Is the introduction of Aripiprazole likely to cause problems with getting off to sleep?

Customer:

I will check that website

Customer:

How does the light box help?

Customer:

Sorry, too many questions!

Dr. Rossi :

The light box works by its light triggering the melatonin in the brain and thus currecting the sleep cycle

Dr. Rossi :

The one by Aplo was researched by NASA

Dr. Rossi :

www.usa.philips.com/c/light-therapy/11625/cat

Dr. Rossi :

There may be a self assessment on their site that would tell you when to use it and for how long. It differs for each person

Customer:

Okay. That sounds a possibility.

Customer:

It just feels like every time I mention it's a problem for me that the doctors just want to throw more tablets at the problem!

Dr. Rossi :

Are you taking your meds in the AM?

Customer:

I take Olanzapine, Agomelatine and Promethazine at night

Dr. Rossi :

Some things to avoid prior to bed time would be- watching TV, using the computer, eating heavy meals or drinking coffee or alcohol

Customer:

I have tried varying the times slightly but nothing seems to work too much

Dr. Rossi :

You know, you may want to ask your MD if some of these you can take at night. Those meds that trigger dopamine and norepenephrine can keep you up

Customer:

I take them at night already

Dr. Rossi :

You may still take the natural Melatonin (it's cheaper than the light box)

Customer:

Okay

Customer:

Can I buy that across the counter?

Dr. Rossi :

I just mentioned the AM because if any of those could be taken in the AM, that may possibly let you have a restful sleep

Dr. Rossi :

You would not want to have your brain excited at bed time

Customer:

Ok, sorry, I mis-read that

Dr. Rossi :

Yes, you can buy Melatonin in the pharmacy or online

Customer:

Is the Aripiprazole likely to make any impact do you think?

Dr. Rossi :

Yes, because it activates the norepenephrine/dopamine and these are what can cause one to feel restless/irritable or wake up

Customer:

I'm in 2 minds about changing the anti psychotic but both have their disadvantages it seems!

Dr. Rossi :

Your prescribing MD could look into something else though since you're not sleeping well. That can make you feel not only tired but it can affect your memory/concentration.

Dr. Rossi :

There is also a link b/w sleep disorders and depression

Customer:

She suggested Quetiapine as an alternative but that has a problem with weight gain!

Dr. Rossi :

This may be a sleep disorder too like sleep apnrea. A neurological sleep study can check it out

Dr. Rossi :

Yes, unfortunately some psychotropics/antipsychotic meds can lead to weight gain

Customer:

Okay, thanks. I have a meds review in 10 days time so I think I need to discuss ALL my options with her

Dr. Rossi :

You welcome.

Customer:

That's why they are swapping them because I gained so much weight with the Olanzapine

Dr. Rossi :

You're your own best advocate. If something does not work well for you, change it by/ consulting w. her

Dr. Rossi and other Mental Health Specialists are ready to help you

Related Mental Health Questions